Texas, 2010

High Wind in Texas, November 24, 2010

November 24, 2010 · NWS MAF · 2 events in 1 county or zone

Strong mid level westerly winds resulted in high winds across portions of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level westerly winds resulted in high winds across portions of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 24, 4:47 AM MST, 13 minutes earlier.

Area forecast discussion, Nov 24, 4:47 AM MST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 AM CST WED NOV 24 2010

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LOW CLOUDS AND PATCHY FOG CONTINUE FOR MOST AREAS ALONG AND EAST
OF THE PECOS RIVER. WE WILL CONTINUE TO MENTION TEMPO IFR AND MVFR
CIGS AND VSBYS AT KMAF...KINK AND KHOB THROUGH 14Z. THE LOW-LEVEL
FLOW WILL CONTINUE TO VEER EARLY THIS MORNING RESULTING IN DRY AIR
SPREADING EAST AND AN IMPROVEMENT VSBYS AND CIGS. WE STILL EXPECT
GUSTY SOUTHWEST TO WEST WINDS TO SPREAD OVER THE REGION FROM LATE
THIS MORNING THROUGH THE AFTERNOON. WINDS SHOULD BEGIN TO DECREASE
AT AREA TAF SITES AROUND 00Z...WITH WINDS VEERING TO A MORE
WESTERLY DIRECTION AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 502 AM CST WED NOV 24 2010/

DISCUSSION...

..NEAR RECORD LOW TEMPERATURES ARE EXPECTED FRIDAY MORNING...

EARLY MORNING WATER VAPOR IMAGERY SHOWS A VIGOROUS MID TO UPPER
LEVEL LOW SPINNING NEAR WESTERN MONTANA. SOUTH OF THIS
FEATURE...SOUTHWEST FLOW ALOFT CONTINUES ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO WITH A STRONG 500MB JET NEAR 85-90 KT PRESENT
OVER EAST CENTRAL NM. NEAR THE SURFACE...STRONG PRESSURE FALLS
CONTINUE OVER THE CENTRAL PLAINS THIS MORNING NEAR 5.5MB/3HR SE
OF THE EASTWARD MOVING AFOREMENTIONED LOW. A STRONG ARCTIC FRONT
IS CURRENTLY LOCATED FROM NEAR WESTERN SD...THROUGH NORTH CENTRAL
COLORADO...AND SOUTH CENTRAL UT/NV. SHALLOW MOISTURE ADVECTION IS
PRESENT ACROSS MOST OF TEXAS AND OK THIS MORNING. STRATUS AND FOG
HAVE DEVELOPED OVER THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS...AND LOWER TRANS PECOS. WE SUSPECT THAT THESE WILL MIX OUT
FAIRLY QUICKLY LATE THIS MORNING WITH THE 850MB FLOW CONTINUING TO
VEER THROUGHOUT THE DAY AND A LIMITED AMOUNT OF CIRRUS PRESENT.
THE STRONG MID LEVEL GRADIENT OVER THE REGION THIS AFTERNOON WILL
RESULT IN SOME BREEZY CONDITIONS FOR MOST OF THE AREA...BUT WITH A
WEAK PRESSURE GRADIENT DEPICTED ON ALL THE NWP MODELS WE DO NOT
ANTICIPATE ANY SPEEDS MUCH GREATER THAN 20 MPH FOR THE LOWER
ELEVATIONS. THE SAME CANNOT BE SAID FOR THE MOUNTAINOUS TERRAIN
OF WEST TEXAS AND SE NM. STRONG SUBSIDENCE WITHIN A MOUNTAIN WAVE
SIGNATURE WILL DEVELOP OVER THE GUADALUPE MOUNTAINS...WHERE
MOUNTAIN TOP SPEEDS WITHIN THE MID LEVEL JET MAX WILL REACH 50 KT.
GUSTS NEAR 65 TO 70 MPH CAN BE EXPECTED THERE. THE BOWL IS
CURRENTLY GUSTING TO 57 MPH. FURTHER SOUTH IN THE DAVIS
MOUNTAINS...SLIGHTLY WEAKER GUSTS NEAR 60 MPH ARE ANTICIPATED. THE
HIGH WINDS WILL LIKELY NOW PERSIST THROUGH EARLY THURSDAY MORNING
IN THE GUADALUPE MOUNTAINS SINCE THE STRONG MOUNTAIN TOP FLOW
WILL STILL BE PRESENT DURING THIS TIME PERIOD. THEREFORE...WE
HAVE EXTENDED THE HIGH WIND WARNING UNTIL 12Z THURSDAY MORNING FOR
THE GUADALUPE MOUNTAINS.

AS THE MID TO UPPER LOW CONTINUES TO PROGRESS EASTWARD THURSDAY
AND INTO THE UPPER MIDWEST...THE COLD FRONT WILL MAKE ITS WAY INTO
THE PERMIAN BASIN BY MIDDAY. PREVIOUS GFS RUNS WERE MORE AGGRESSIVE
WITH THE FRONT...AND MOVED IT WELL THROUGH THE PB BY THURSDAY
MORNING. THERE IS NOW FAIRLY DECENT AGREEMENT WITHIN ALL OF THE
MODELS WITH REGARDS TO THE MENTIONED TIMING. AS A RESULT...WE
HAVE WARMED TEMPS A FEW DEGREES FOR THURSDAY AFTERNOON JUST AHEAD
OF THE FRONT MAINLY ALONG AND SOUTH OF I-20. ANY CHANGE IN THE
TIMING OF THIS FRONT WILL LIKELY RESULT IN MUCH DIFFERENT MAX
TEMPERATURES. THE HIGH TEMPERATURE FORECAST FOR THURSDAY IS A
TRICKY ONE TO SAY THE LEAST. A ~1040MB HIGH WILL SETTLE IN OVER
THE CENTRAL ROCKIES FRIDAY MORNING WITH THE SFC RIDGE AXIS
EXTENDING WELL INTO WEST TEXAS. COMBINE THIS WITH VERY LIGHT SFC
FLOW AND SINGLE DIGIT TO NEGATIVE SINGLE DIGIT DEWPOINTS...AND YOU
GET A VERY COLD MORNING IN STORE FOR EARLY FRIDAY SHOPPERS. SINCE
NEAR RECORD LOWS ARE STILL ANTICIPATED...WE WILL CONTINUE WITH THE
FREEZE WATCH FRIDAY MORNING FOR THE ENTIRE AREA. BY FRIDAY
EVENING...THE LOW WILL MOVE JUST NORTH OF THE GREAT LAKES REGION
AND MAINLY WEAK SHORTWAVE RIDGING WILL BE PRESENT OVERHEAD. WE DID
DROP MAX TEMPS FOR FRIDAY A COUPLE OF DEGREES CONSIDERING THE
PROGGED 850MB THERMAL PROFILES...BUT OVERALL THEY SHOULD WARM INTO
THE MID TO LOW 50S FOR MOST OF THE AREA. FOR THIS WEEKEND...ANOTHER
POTENT DIGGING TROUGH WILL MOVE NEAR THE CENTRAL ROCKIES EARLY
SUNDAY MORNING. STRONG MID LEVEL FLOW WILL ONCE AGAIN DEVELOP
ACROSS THE REGION AS A RESULT. THIS...COMBINED WITH A DEEPENING
LEE SURFACE LOW AND TIGHT PRESSURE GRADIENT...WILL RESULT IN WINDY
AND DRY CONDITIONS SUNDAY AFTERNOON. FOR THE MOMENT...HIGH WINDS
APPEAR LIKELY FOR AT LEAST THE GUADALUPE MOUNTAINS SUNDAY AND THIS
WILL BE PASSED ALONG TO THE NEXT SHIFT.

FIRE WEATHER...
GOOD TO EXCELLENT RH RECOVERY HAS BEEN OBSERVED EARLY THIS MORNING
ACROSS MOST AREAS ALONG AND EAST OF THE PECOS RIVER AND PORTIONS OF
THE LOWER TRANS PECOS AND STOCKTON PLATEAU. FOR THE REMAINDER OF THE
AREA...ONLY FAIR TO POOR RECOVERY HAS BEEN OBSERVED...ESPECIALLY
ACROSS THE GUADALUPE AND DAVIS MOUNTAINS.

WARM...WINDY AND DRY CONDITIONS ARE EXPECTED ACROSS MOST OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TODAY. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED FOR AREAS GENERALLY ALONG AND WEST OF A GAIL
TO MIDLAND TO FORT STOCKTON LINE AND A RED FLAG WARNING REMAINS IN
EFFECT. WARM TEMPERATURES AND DRY AIR WILL DROP MINIMUM RH/S INTO
THE SINGLE DIGITS TO NEAR 10% ACROSS THE ABOVE MENTIONED AREAS.

A COLD FRONT WILL BRING COOLER TEMPERATURES AND GUSTY NORTH WINDS TO
AREAS MAINLY ALONG AND EAST OF THE PECOS RIVER ON THURSDAY. ACROSS
THE LOWER TRANS PECOS AND BIG BEND REGION...ANOTHER DAY OF NEAR TO
ABOVE NORMAL TEMPERATURES WILL DROP MINIMUM RH/S TO NEAR 15%.
HOWEVER...20 FOOT WIND SPEEDS ARE EXPECTED TO REMAIN BELOW 20 MPH.

THE WEATHER PATTERN CONTINUES TO LOOK FAVORABLE FOR ANOTHER DAY OF
CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY ACROSS MUCH OF WEST TEXAS
AND SOUTHEAST NEW MEXICO. A COUPLE OF DAYS WORTH OF POOR RH RECOVERY
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WILL
LIKELY PRECEDE SUNDAY/S WARM...WINDY AND DRY WEATHER. IN ADDITION...
HIGH WINDS WILL LIKELY DEVELOP OVER THE DAVIS AND GUADALUPE
MOUNTAINS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
     THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5
     PM MST/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...PECOS...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

06
Hazardous weather outlook, Nov 24, 3:47 AM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CST WED NOV 24 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
447 AM CST WED NOV 24 2010 /347 AM MST WED NOV 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED IN THE DAVIS AND GUADALUPE MOUNTAINS
TODAY AND A HIGH WIND WARNING REMAINS IN EFFECT. SOUTHWEST TO
WEST WINDS OF 25 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH CAN BE
EXPECTED.

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON ACROSS
SOUTHEAST NEW MEXICO...THE TRANS PECOS...THE GUADALUPE AND DAVIS
MOUNTAINS...MARFA PLATEAU AND THE WESTERN AND CENTRAL PERMIAN
BASIN. A RED FLAG WARNING REMAINS IN EFFECT AS BREEZY SOUTHWEST
WINDS...LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND THREAT WILL CONTINUE IN THE GUADALUPE MOUNTAINS
THROUGH EARLY THURSDAY MORNING.

FREEZING TEMPERATURES ARE EXPECTED FRIDAY MORNING ACROSS ALL OF
SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. A HARD FREEZE IS
LIKELY ACROSS MUCH OF THE REGION EXCEPT FOR AREAS ALONG THE RIO
GRANDE RIVER WHERE NEAR FREEZING TEMPERATURES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 24, 5:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High winds occurred in portions of the Guadalupe Mountains due to persistent strong mid level westerly flow over the area.

High Wind, Guadalupe Mountains of Culberson County

When
November 24, 11:51 AM MST to 12:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Westerly winds funneling through Guadalupe Pass resulted in high winds as westerly flow aloft continued to be strong over the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264543, 264544.